Indiana, 2010Tornado in Indiana, July 22, 2010
July 22, 2010 · NWS IND · 1 event in 1 county or zone
Scattered thunderstorms developed across portions of Central Indiana on July 22nd. With deep layer shear under 30 knots, mulitcell storms were the main convective mode across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $500
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of Central Indiana on July 22nd. With deep layer shear under 30 knots, mulitcell storms were the main convective mode across the area. One of these cells pushed into Johnson County and interacted with an outflow boundary. This produced a weak tornado on the southwest side of Greenwood. The tornado was rated an EF0. This tornado was also referred to as a landspout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 22, 11:47 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 22, 11:47 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EDT THU JUL 22 2010
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
THE SHOWER/THUNDERSTORM THREAT WILL BE LOWER TODAY AND
TOMORROW...BUT ANOTHER SYSTEM IS PROGGED TO MOVE ACROSS ONTARIO ON
FRIDAY NIGHT/SATURDAY...BRINGING ANOTHER ROUND OF ACTIVE WEATHER.
AFTER THAT...HIGH PRESSURE WILL BUILD INTO THE REGION FOR NEXT
WEEK...AND TEMPS WILL BE A LITTLE MILDER WITH LESS HUMID CONDITIONS.
&&
.NEAR TERM /TODAY/...
WITH VERY HIGH DEWPOINTS ADVECTING AND TEMPERATURES SHOWING GOOD
RISES IN RELATIVELY SUNNY AREAS TO SOUTH...UPDATING TO INCREASE
APPARENT TEMPERA TUES AND EXPAND HEAT ADVISORY ACCORDINGLY.
&&
.SHORT TERM /TODAY THROUGH SATURDAY MORNING/...
UNCERTAINTY IS STILL A BIT HIGH FOR TODAY AND TOMORROW. WEAK
RIDGING IS BUILDING ACROSS CENTRAL INDIANA...BUT THE GFS IS
SHOWING A RATHER WELL-DEFINED SHORT WAVE IN THE UPPER LEVEL FLOW
ACROSS SOUTH WISCONSIN. HOWEVER...THE EURO ONLY HINTS AT IT...AND
THE NAM IS BARELY PICKING IT UP. SO...DROPPED POPS ACROSS THE
NORTHERN COUNTIES FROM LIKELY TO CHANCE THIS AFTERNOON. EVEN IF
THE GFS ENDS UP PREVAILING...THE BULK OF THE PRECIPITATION SHOULD
STAY NORTH OF THE FORECAST AREA.
TOMORROW...EXPECTING A RATHER TRANQUIL DAY WITH ZONAL FLOW.
HOWEVER...ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE AREA ON
SATURDAY. GFS/NAM/EURO FINALLY COME INTO AGREEMENT AND APPEAR TO
HAVE A GOOD HANDLE ON THIS SYSTEM. FOR NOW...WILL STICK WITH CHANCE
POPS...BUT THESE WILL MOST LIKELY HAVE TO BE RAISED AT SOME POINT.
AS FAR AS TEMPS...WENT BETWEEN MAV AND MET GUIDANCE. WAS NOT REAL
AGGRESSIVE WITH TODAY/S HIGHS DUE TO THE POSSIBILITY OF INCREASED
CLOUD COVERAGE WITH THE AFOREMENTIONED SHORT WAVE. BEYOND
THAT...STUCK CLOSE TO GUIDANCE. LOOKING AHEAD...ERRED ON THE
COOLER SIDE FOR SUNDAY AS FLOW BECOMES NORTHERLY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONCUR ABOUT A FRONTAL PASSAGE SATURDAY INTO SUNDAY WITH
RELATIVELY STRONG HIGH PRESSURE BRINGING A COMPARATIVELY DRY MILD
SPELL LATER. HOWEVER WE HAVE SEEN SEVERAL SIMILAR FORECASTS THIS
SUMMER WHICH DIDNT ACTUALLY BREAK THE HOT HUMID PATTERN.
IN OTHER WORDS..CONFIDENCE IN THIS FORECAST IS LOW. CONSIDERING
THIS DID NOT CHANGE HPC FORECAST MUCH BECAUSE I WOULD BE
SPECULATING MORE THAN FORECASTING.
&&
.AVIATION.../ISSUANCE FOR 231800Z TAFS/...
MOSTLY P6SM BKN045 THIS AFTERNOON...BUT SCATTERED CEILINGS 2-3
THOUSAND FEET AND VISIBILITIES BELOW 3SM IN THUNDERSTORMS.
THUNDERSTORMS ENDING AND CLOUDS BREAKING LATE TODAY AS WEAK UPPER
LEVEL DISTURBANCE PASSES TO EAST OF INDIANA AND DAYTIME HEATING ENDS.
FOR TONIGHT INTO FRIDAY STATIONARY FRONT WILL BE JUST TO NORTH OF
FORECAST AREA WITH INCREASINGLY STRONG SOUTHWEST FLOW TO ITS
SOUTH. THIS SHOULD PRESERVE DRY WEATHER WITH CEILINGS ABOVE 10
THOUSAND FEET AND VISIBILITIES P6SM INTO FRIDAY...WHEN SCATTERED
TO BROKEN CLOUDS WILL REDEVELOP AROUND 45 HUNDRED FEET.
WINDS SOUTH TO SOUTHWEST AROUND 10 KNOTS THROUGH TONIGHT AND 10-15
KNOTS FRIDAY.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ043>045-051>053-
060>064-067>072.
&&
SYNOPSIS...TDUD
NEAR TERM...JK
SHORT TERM...TDUD
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, Jul 22, 11:50 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EDT THU JUL 22 2010
INZ043-044-051>053-060>064-067>072-231700-
VERMILLION-PARKE-VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1250 PM EDT THU JUL 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PEAK APPARENT TEMPERATURES WILL BE FROM 100 TO 107 THIS AFTERNOON.
SUCH TEMPERATURES CAN CAUSE HEAT EXHAUSTION OR HEAT STROKE.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. DEADLY LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE STORMS WILL BE POSSIBLE ON SATURDAY AND SATURDAY NIGHT.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
HEAVY RAIN RESULTING IN FLASH FLOODING. LIGHTNING IS ALSO A THREAT
FROM ANY THUNDERSTORM.
RIVER FLOODING MAY ALSO BECOME A CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM THIS AFTERNOON INTO TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>042-045>049-054>057-065-231700-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-DECATUR-
1250 PM EDT THU JUL 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. DEADLY LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
APPARENT TEMPERATURES WILL APPROACH 100 IN SOME AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE STORMS WILL BE POSSIBLE ON SATURDAY AND SATURDAY NIGHT.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
HEAVY RAIN RESULTING IN FLASH FLOODING. LIGHTNING IS ALSO A THREAT
FROM ANY THUNDERSTORM.
RIVER FLOODING MAY ALSO BECOME A CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM THIS AFTERNOON INTO TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JK
Tornado, Johnson
- When
- July 22, 1:25 PM EST to 1:28 PM EST
- Where
- Johnson County, 1.54 mi SSE of Stones Crossing to 1.96 mi SE of Stones Crossing
- Rating
- EF0
- Path length
- 0.81 mi
- Path width
- 25 yd
- Property damage
- $2,000
- Crop damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 39.561, -86.156
A weak tornado touched down in Johnson County in the vicinity of Tracy Road just east of State Road 135 or on the southwest side of Greenwood. Some roofing of sheds were damaged, tree limbs were downed, and small areas of crops were flattened by this brief tornado. This tornado was rated an EF0. This tornado was also referred to as a landspout, being formed as the result of thunderstorm wind outflow boundaries interacting with the thunderstorm. Landspouts often exhibit little or no rotation on the radar, as was the case here. Landspouts tend to be brief and weak and this was evident in the damage path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, July 22, 20101 death · $28 million · 11 events
- Excessive Heat in Missouri, July 22 to 24, 201023 injured · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 22, 20102 injured · $138,000 · EF2 · 23 events
- Flash Flooding in Illinois, July 22 to 23, 2010$3.0 million · 3 events
- Heat in Kentucky, July 22 to 24, 201011 injured · 22 events
- Flooding in Iowa, July 22 to 31, 2010$975,000 · 11 events
- Flash Flood in Arizona, July 22, 2010$1.2 million · 1 event
- Flood and Hail in Nebraska, July 22, 2010$515,000 · 1.75 in hail · 12 events
- Flash Flooding in Iowa, July 22 to 23, 2010$600,000 · 2 events
- Flash Flooding in Nebraska, July 22, 2010$200,000 · 2 events
- Tornado and Flash Flood in Michigan, July 22, 2010$100,000 · EF0 · 11 events
- Tornado in Minnesota, July 22, 2010$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254164.